Mejórame

Your Cancer Treatment Could Cause Painful Hand-Foot Syndrome

People with cancer often need chemotherapy. It’s an essential treatment in the fight against the disease. But some chemotherapy drugs may also cause a side effect called hand-foot syndrome.

Lisa Thompson, PharmD, specializes in oncology pharmacy at Banner MD Anderson Cancer Center at Banner Gateway Medical Center. She said that hand-foot syndrome, also called palmar-plantar erythrodysesthesia, can make the palms of the hands and soles of the feet red and dry. The dryness can lead to painful blisters and cracks in the skin. “People who have hand-foot syndrome may also feel burning or tingling in their hands and feet and may notice swelling,” Dr. Thompson said.

What causes hand-foot syndrome?

Hand-foot syndrome can develop when a small amount of chemotherapy leaks out of the tiny blood vessels in the hands and feet. The chemotherapy drug can damage the skin, causing redness and dryness. You’re more likely to develop hand-foot syndrome where pressure occurs on parts of the body, such as the pads of the feet, between the toes and on the sides of the feet.

You could develop hand-foot syndrome as soon as three to six weeks after you start chemotherapy, though it typically starts in the first two to three months. “The likelihood of getting hand-foot syndrome depends on the chemotherapy agent you are getting,” Dr. Thompson said.

Hand-foot syndrome is more common if you take these chemotherapy agents:

  • Capecitabine
  • 5-fluorouracil (particularly longer infusions)
  • Docetaxel
  • Cytarabine
  • Liposomal doxorubicin

You might be prescribed these chemotherapy medications for gastrointestinal cancers such as:

  • Colorectal cancer
  • Anal cancer
  • Esophageal cancer
  • Stomach/gastric cancer
  • Pancreatic cancer

These medications are also used to treat other cancers, including:

  • Breast cancer
  • Ovarian cancer
  • Lymphomas
  • Sarcomas

How can you prevent hand-foot syndrome?

There’s no guarantee that you can avoid hand-foot syndrome, but you can make it less likely to develop and reduce its severity. Here’s what Dr. Thompson recommends:

  • Start moisturizing your hands and feet as soon as you begin chemotherapy treatment. Use a thick, unscented moisturizer at least twice a day. Rub the cream in gently—avoid friction.
  • Avoid scented moisturizers, which can contain alcohol and cause more irritation and dryness.
  • Take lukewarm showers rather than hot showers since hot showers can dry out the skin. Don’t soak your hands or feet in hot water.
  • Avoid direct sunlight as much as possible.
  • Do not wear tight-fitting socks, shoes or gloves since they can cause irritation. 
  • Don’t use tools with repetitive motion since the friction can irritate the skin.
  • Avoid hot tubs.
  • Do not pick at dry skin or pop any blisters that develop.

How can you treat hand-foot syndrome?

Your health care provider can recommend treatment based on how severe your symptoms are, so make sure you communicate what you are experiencing. “If you ever develop fever, chills, worsening of symptoms or if the side effect is impacting your ability to do daily tasks, contact your health care team immediately,” Dr. Thompson said. Your doctor may recommend:

  • Topical steroids for inflammation
  • Moisturizers for dryness
  • Urea cream for rough skin

Your doctor may also change the dose of your medication or pause chemotherapy treatment until your symptoms improve.

The bottom line

If you need to take chemotherapy medication to treat cancer, you could be at risk of developing hand-foot syndrome. Moisturizing your hands and feet and avoiding irritating your skin can help keep it at bay. To learn more about the side effects from cancer treatments, connect with an expert at Banner Health.

Other useful articles

Cáncer

Mostrar su apoyo
Comments 0
Dejar una respuesta Cancelar respuesta
¿Qué cree?*
No se publicará su dirección de correo electrónico. Mensaje de campos obligatorios *